Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 45, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 31, 2020, 2:22 PM MDT for Blaine County, Chouteau County, Hill County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2020, 2:22 PM MDT (20:22 UTC)
- Expired
- Jul 31, 2020, 2:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Blaine County, MT, Chouteau County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 161 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
157 WUUS55 KTFX 312022 SVRTFX MTC005-015-041-312045- /O.NEW.KTFX.SV.W.0045.200731T2022Z-200731T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Great Falls MT 222 PM MDT Fri Jul 31 2020 The National Weather Service in Great Falls has issued a * Severe Thunderstorm Warning for... West central Blaine County in north central Montana... Southeastern Hill County in north central Montana... Eastern Chouteau County in north central Montana... * Until 245 PM MDT. * At 222 PM MDT, a severe thunderstorm was located 13 miles southeast of Parker School, or 28 miles south of Havre, moving south at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of west central Blaine, southeastern Hill and eastern Chouteau Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows! && LAT...LON 4801 10952 4820 10971 4829 10944 4810 10918 TIME...MOT...LOC 2022Z 338DEG 8KT 4815 10949 HAIL...1.25IN WIND...<50MPH $$ CMC
1 follow-up statement
792
WWUS55 KTFX 312043
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
243 PM MDT Fri Jul 31 2020
MTC005-015-041-312053-
/O.EXP.KTFX.SV.W.0045.000000T0000Z-200731T2045Z/
Blaine MT-Hill MT-Chouteau MT-
243 PM MDT Fri Jul 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BLAINE...
SOUTHEASTERN HILL AND EASTERN CHOUTEAU COUNTIES WILL EXPIRE AT 245 PM
MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.
LAT...LON 4801 10952 4820 10971 4829 10944 4810 10918
TIME...MOT...LOC 2043Z 338DEG 8KT 4811 10946
$$
CMCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:20 AM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 31, 11:20 AM MDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1120 AM MDT Fri Jul 31 2020 Aviation section updated. .UPDATE... No updates needed this morning as the forecast largely remains on track. Seeing a few clouds move into our southwestern areas, but these should not impact the forecast in any meaningful way. && .SYNOPSIS... Expect little change in the weather over the next few days, as hot and mainly dry conditions continue. Isolated showers and thunderstorms will remain a possibility every afternoon and evening, particularly over the mountains. A disturbance late Monday into Tuesday may bring some increased precipitation chances, along with gusty winds and cooler weather. && .AVIATION... Updated 1120 AM MDT Fri Jul 31 2020 (31/18Z TAF Period) Mainly VFR conditions are expected through much of the forecast period. Today will be warm with perhaps some isolated thunderstorms in the southwest. Evening thunderstorms may also develop across the area, and perhaps bring brief MVFR conditions to any affected sites. Confidence is only low to moderate, and have maintained PROB30 mentioning for some central and southwest sites to convey this threat. VFR conditions will then return to most sites for tonight into Saturday. Anglin/Ludwig Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .PREV DISCUSSION... /ISSUED 540 AM MDT Fri Jul 31 2020/ Today through Monday... Convection lasted a bit longer than expected over the northeastern part of the CWA, likely owing to some elevated instability and slightly better moisture above the nocturnal inversion. This activity should be either out of the CWA or largely dissipated by 6am. Fri will be another hot and partly to mostly sunny day across much of the area. There will be the chance for more isolated showers and thunderstorms sprinkled around the area this afternoon and evening. The best chances are likely to be along the Hi-Line and east of Great Falls, and also in SW Montana. Model guidance suggests that this ridge remains anchored pretty much overhead or along the western border of the CWA, so isolated showers and thunderstorms will continue to pop up each afternoon through Mon. Best chances overall are likely to be in the higher terrain, but certainly some convection could come down to lower elevations as it did Thu. Increasing SW'ly upper level flow ahead of an approaching trough may bring better chances for showers and storms Mon afternoon and evening, especially for lower elevations that likely will remain fairly dry otherwise. If more clouds and precip develop during the day on Mon, the high temp forecast that day could miss on the high side. Under this ridge, temps will remain warmer than normal, with highs for most lower elevations in the low to mid 90s. This prolonged stretch of warm temperatures will pose a moderate risk for heat- related illnesses for sensitive groups, especially those without effective cooling and/or adequate hydration. -Kredensor/Ludwig Monday Night through next Friday... Model guidance appears to remain in reasonably good agreement that the ridge will be pushed off to the east later Mon into Tues as an upper trough pushes inland from the Pac NW. A weak surface cool front will push across the CWA Mon night into Tues, with highs on Tues likely 5 to 10 degrees lower than Mon. Beyond Tues, uncertainty increases in terms of when ridging will rebuild across the region. Some guidance brings it back as early as Wed, but most seems to hold off until Thurs and Fri. Thus the forecast currently reflects little change in temps between Tue and Wed, with a warm-up for the latter part of the week. Showers and a few storms are expected Tues as the disturbance crosses the area, with decreased rain chances and clearer skies forecast from Wed onward. However, expect changes to the forecast for the second half of next week owing to the uncertainty. -Kredensor && .FIRE WEATHER... Fire danger ratings across the region range from moderate up to high in some areas as fuels continue to dry. Lightning associated with isolated daily afternoon thunderstorms could initiate new fire starts, in addition to lightning related hold-overs that produce delayed ignition. A frontal system arrives on Tuesday, which is expected to lower temperatures back to near seasonal normals, but also cause gusty winds that could yield higher rates of spread on any new or existing wildfires. Fire weather headlines may be warranted early next week, so continue to monitor the forecast for updates. && .PRELIMINARY POINT TEMPS/POPS... GTF 92 61 91 61 / 0 10 20 10 CTB 90 58 89 57 / 10 10 20 20 HLN 93 59 93 59 / 0 10 20 20 BZN 93 56 93 56 / 10 10 20 10 WYS 87 45 87 46 / 20 20 30 10 DLN 90 54 89 54 / 30 20 20 10 HVR 93 60 91 61 / 10 10 10 10 LWT 88 57 86 56 / 20 10 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:33 PM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Jul 30, 8:36 PM MDT | Special Weather Statement | TFX | Chouteau | 24 min |
| Jul 30, 9:33 PM MDT | Special Weather Statement | TFX | Chouteau | 27 min |
| Jul 31, 2:28 PM MDT | Special Weather Statement | TFX | 47 min | |
| Jul 31, 2:45 PM MDT | Special Weather Statement | TFX | Blaine | 45 min |
| Jul 31, 3:12 PM MDT | Special Weather Statement | TFX | Blaine | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.